U.S. doctors online nowAsk doctors free
MT
A 18-year-old female asked:

Allergy to bactrim, (sulfamethoxazole and trimethoprim) i was using an albuterol sulfate inhaler. i have muscle aches, large itchy bumps, and abdominal pain. these two allergies related?

2 doctor answers3 doctors weighed in
Dr. Andrew Shiller
Physical Medicine and Rehabilitation 26 years experience
Probably not: Many people hear that they're allergic to bactrim (sulfamethoxazole and trimethoprim) (i.e. Sulfa), and they wonder if they are also allergic to things that have 'sulfate', like your albuterol. It's apples and oranges, the 'sulfate' in albuterol is not related to the 'sulfa' of bactrim (sulfamethoxazole and trimethoprim). Muscle aches, itchy bumps, abdominal pain. It's worth getting evaluated. If you can do without the albuterol, see how the symptoms respond.
Dr. J. Lawrence Dohan
Dermatology 57 years experience
your symptoms are not related to albuterol . Inhaled???
Feb 3, 2015
Dr. John Chiu
Allergy and Immunology 57 years experience
No: Sulfa in Bactrim (sulfamethoxazole and trimethoprim) is entirely different from sulfate which is rather inert. Muscle spasm may result from albuterol especially when used above the recommended dose or frequency but would not account for the itchy bumps. I suspect that your problem is likely from a viral infection but do consult your doctor if the problem gets worse or persists for more than a few days.
Dr. J. Lawrence Dohan
Dermatology 57 years experience
do not assume your symptoms are "allergy".
Feb 2, 2015

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Apr 2, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.